KATSINA, Nigeria – The Katsina State Government has launched an investigation after 64 students developed vomiting, abdominal discomfort and dizziness following the administration of medication during a bilharzia prevention campaign at Government Science Secondary School, Batagarawa.
Commissioner for Health Musa Adamu Funtua disclosed the investigation in an interview with Channels Television on Wednesday, saying preliminary findings pointed to a possible gap between the students’ breakfast and the administration of the medication.
He said the government had constituted a committee to determine the cause of the reactions. The affected students were taken to Ahmadi Rimi Specialist Hospital in Katsina and Turai Yar’Adua Maternal and Child Hospital for medical attention after becoming ill during the exercise, organised by primary healthcare authorities in collaboration with Batagarawa Local Government.
Funtua said more than 80 per cent of the students had been discharged and returned to school, while eight remained under medical supervision as of Wednesday morning. According to the commissioner, only one of the eight students was receiving intravenous treatment, after being diagnosed with malaria rather than complications directly linked to the bilharzia medication.
He added that the first day of the exercise had passed without incident, while the reactions occurred during the second phase. “As Hausa people say, every child belongs to all of us. No one would deliberately do anything to harm a child,” Funtua said, describing the campaign as a routine preventive health programme intended to protect children against bilharzia.
The Medical Director of Ahmadi Rimi Specialist Hospital, Auwal Sani, had earlier said some students arrived at the facility unconscious but responded positively to treatment. Sani said the medication had been administered according to the students’ heights to determine the appropriate dosage.








Join the conversation